Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 94, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 16, 2003, 4:37 PM EDT for Berkeley County, South Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2003, 4:37 PM EDT (20:37 UTC)
- Expired
- Jun 16, 2003, 5:00 PM EDT
- In force
- 23 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 109 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1240 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 162037 SVRCHS SCC015-162100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 436 PM EDT MON JUN 16 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 500 PM EDT * AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS 3 MILES SOUTHWEST OF MONCKS CORNER...MOVING NORTH AT 5 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... MONCKS CORNER... PINOPOLIS... BONNEAU... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3313 8017 3304 8008 3320 7985 3332 7996 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:01 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 16, 3:01 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 301 PM EDT MON JUN 16 2003 SCT TSRA HAVE DEVELOPED THIS PM ALONG AND SOUTH OF A CDFNT ACROSS NC. THESE STORMS ARE PRODUCING NUMEROUS OUTFLOW BOUNDARIES WHICH SHOULD COMBINE WITH THE SEA BREEZE BOUNDARY TO PRODUCE ADDITIONAL DEVELOPMENT FURTHER S AND E LATER THIS PM. DUE TO SLOW MOVEMENT OF THE STORMS AND PRECIPITABLE WATER VALUES ABOVE 2 INCHES...MAIN HAZARD WITH THIS ACTIVITY WL BE LOCALLY HEAVY RAIN. WL CONTINUE THE CHC OF SHRA/TSRA THROUGH THE WEEK AND INTO NEXT WEEKEND. 12Z MODELS SHOWING NO SIGN OF THE LOW THAT WAS PROGD TO MOVE INTO FA ON THU...SO WL CUT BACK ON THE POPS TO REFLECT A SIMILAR SITUATION TO THE REST OF THE WEEK. HPC PROGS INDICATE THAT A CDFNT WL MOVE INTO SE GA ON SAT AND STALL THROUGH MON. NOT SURE THAT THE FRONT WILL GET THAT FAR SOUTH SO WL CONTINUE POPS FOR EACH PERIOD. MARINE...SRLY FLOW TO CONTINUE THROUGH WED WITH HIGH PRES OFF THE COAST AND FRONTL BNDRY LIFTING N. WILL INCREASE WINDS A BIT ON THU NIGHT OVER MODEL GUID TO ACCOUNT FOR NOCTURNAL SURGE. FRONT TO DROP S INTO THE WATERS ON SAT. WILL INCREASE WINDS OVER MODEL GUID BEHIND BNDY IN NE FLOW. STILL SOME UNCERTAINTY AS TO HOW FAR S THE FRONT WILL GO. WILL CONTINUE WITH CONSENSUS AND GO A LITTLE HIGHER THAN MODEL WITH NE FLOW BEHIND FRONT. SMALL CRAFT ADVISORY CONDITIONS NOT EXPECTED. .CHS... GA...NONE. SC...NONE. SCW/SLF
Hazardous weather outlook, Jun 16, 5:54 AM EDT, 10 hours 43 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 554 AM EDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE OGEECHEE RIVER AT BOTH MIDVILLE AND SCARBORO...THE OHOOPEE RIVER AT REIDSVILLE...THE SAVANNAH RIVER AT CLYO...THE SANTEE RIVER AT JAMESTOWN AND THE EDISTO RIVER AT GIVHANS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION. .STRONG THUNDERSTORMS...SCATTERED STRONG THUNDERSTORMS TODAY INTO TONIGHT MAY RESULT IN ISOLATED SEVERE WEATHER. THE MAIN WEATHER HAZARDS ARE GUSTY WINDS...DANGEROUS LIGHTNING...FLOODING RAINS AND POSSIBLY SMALL HAIL. PLEASE REFER TO FUTURE SHORT TERM FORECASTS...AND ANY SPECIAL WEATHER STATEMENTS...FLOOD STATEMENTS...MESOSCALE DISCUSSIONS OR DAY 1 CONVECTIVE OUTLOOKS THAT MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. .RIVER FLOODING...RIVER FLOOD WARNINGS WILL LIKELY CONTINUE FOR MOST IF NOT ALL OF THE ABOVE MENTIONED RIVERS. IN ADDITION...FLOOD WARNINGS MAY BE NEEDED FOR THE SAVANNAH RIVER AT BURTONS FERRY...AND FOR THE OGEECHEE RIVER AND DOVER. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT...AND THE LATEST RIVER FORECAST FROM THE SOUTHEAST RIVER FORECAST CENTER FOR MORE SPECIFIC INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY OR TONIGHT.
In the hours before
Special weather statement, Jun 16, 3:47 PM EDT, 50 minutes before
SCZ044-162015- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 347 PM EDT MON JUN 16 2003 ...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 415 PM EDT... AT 347 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER DUNCAN CHAPEL...OR ABOUT 7 MILES NORTH OF SAINT GEORGE...MOVING NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ROSINVILLE AND DUNCAN CHAPEL THROUGH 415 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. RAIN TOTALS NEAR ONE INCH ARE POSSIBLE...LEADING TO PONDING OF WATER ON ROADS AND LOW LYING AREAS.
Special weather statement, Jun 16, 4:10 PM EDT, 27 minutes before
SCZ045-162045- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 410 PM EDT MON JUN 16 2003 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 445 PM EDT... AT 410 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 7 MILES NORTHWEST OF MONCKS CORNER...MOVING SOUTH AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MOOREFIELD...CROSS...PINOPOLIS...SUGAR HILL AND MURRAYSVILLE THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. RAINFALL TOTALS OF 1 TO 2 INCHES WILL LIKELY CAUSE PONDING OF WATER ON ROADS AND LOW LYING AREAS. PY
Special weather statement, Jun 16, 4:16 PM EDT, 21 minutes before
GAZ088-162045- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 416 PM EDT MON JUN 16 2003 ...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 445 PM EDT... AT 416 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER FARMDALE...OR ABOUT 5 MILES SOUTH OF SYLVANIA...MOVING SOUTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WHITE HILL...GREEN HILL...GOLOID... FARMDALE...ALTMAN...HUNTERS...SHEPPARDS AND MIDDLEGROUND THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jun 16, 4:20 PM EDT, 17 minutes before
SCZ044-162045- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 420 PM EDT MON JUN 16 2003 ...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 445 PM EDT... AT 420 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER DORCHESTER ESTATES...OR ABOUT 3 MILES SOUTHWEST OF SUMMERVILLE...MOVING NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SLANDSVILLE... OAKBROOK...KNIGHTSVILLE...DORCHESTER ESTATES...STALLSVILLE... CENTERVILLE...ORCHARD HILL AND LOTTS CROSSROADS THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jun 16, 4:31 PM EDT, 6 minutes before
SCZ045-162100- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 431 PM EDT MON JUN 16 2003 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 500 PM EDT... AT 431 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER MONCKS CORNER...MOVING NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WHITESVILLE...WAPPOOLA...TARRY TOWN...SAINT JOHNS...OAKLEY... MURRAYSVILLE...MEPKIN AND SUGAR HILL THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. VERY HEAVY RAINS WILL LIKELY ACCOMPANY THIS STORM...WITH TOTALS OF 1 TO 2 INCHES.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 5:29 PM EDT | Flash Flood Warning | CHS | Berkeley | 2 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.